How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr John B Your Own Question
Dr John B
Dr John B, Psychologist
Category: Mental Health
Satisfied Customers: 557
Experience:  PhD in Clinical Psychology, registered clinical psychologist.
40845682
Type Your Mental Health Question Here...
Dr John B is online now
A new question is answered every 9 seconds

Hello, My father is behaving very strangely since an argument

Customer Question

Hello, My father is behaving very strangely since an argument yesterday. He is very quiet and seems very depressed; has been sitting on the porch not saying anything the most of the day.
I have tried to talk to him many times but he just says "go away" staring blank straight ahead. He had a depression about a year ago so now I am worried about suicidal thoughts.
What should I do?
Thanks so much!
Christian
Submitted: 5 years ago.
Category: Mental Health
Expert:  Dr John B replied 5 years ago.

Hi Christian,

Sorry to hear of the situation. Do you think he was becoming depressed again prior to the argument?

Customer: replied 5 years ago.
Hi Dr John B,

Thanks for answering quickly.
Overall he has been going through a stressful period in his life the past 9 months or so.
He is the sort of person that never burdens his family with any pains or negative feelings he might have. So I honestly never really know what how he feels as a phrase like "i'm fine" or "that's the same as always" more or less always has been a standard phrase when I seriously ask him is anything is the matter.
Customer: replied 5 years ago.
Hi,
Did you get my response?
Thanks

CHR
Expert:  Dr John B replied 5 years ago.

Ok, thanks for the extra information.

Whenever we encounter the possibility of suicidal thought or intent we approach the matter directly and I see no reason why you shouldn't do the same right now. If I understand your posts correctly you are concerned about the possibility of Depression and/or suicidal thought and so I'll make some suggestions for both possibilities:

In regards XXXXX XXXXX with the possibility of him feeling suicidal you should ask him directly whether he is feeling suicidal or not. Tell him that you understand that he doesn't wish to speak with you right now but that you need him to guarantee his safety at the moment or you will need to contact health services immediately. If he is unable to guarantee his safety then you should contact emergency mental health services ans explain the situation (they will advise you on how to proceed).

If he can guarantee his safety then there probably isn't an urgent need for action. People who suffer from Depression often have trouble with a particular symptom called rumination. Rumination is a repetitive cognitive process that involves a person repeatedly engaging in negative thoughts and this is often noticeable by them sitting quietly for extended periods looking distressed (I think this may be what you are seeing). Rumination can certainly drive mood further down and so while he may not be in any current danger I wouldn't want him to stay ruminating for too long (more than 24hrs).

When he previously developed Depression did he receive any form of treatment? If so, what kind?

Customer: replied 5 years ago.
Hi again,
I don't live at home since 5 years so I answer this with caution. I don't think he received any form of professional treatment in terms of therapy but he might have been on anti depressive medication.
Thanks

CHR
Expert:  Dr John B replied 5 years ago.
Do you know if he is still taking the medication?
Customer: replied 5 years ago.
I don't think so.
Customer: replied 5 years ago.
what should we do if he continues ruminating for more than 24hr (which will be in 6 hours)?
he is also taking fair amount of painkillers due a back injury he has; could being doped up on this exacerbate his mental state?
Expert:  Dr John B replied 5 years ago.

If he can guarantee his safety but he continues to appear to be in a distressed state after 24hrs then get him to contact his previous doctor for a review (or contact his doctor yourself). If you feel at any stage that he may be at risk then contact emergency services and ask for advice on how to proceed (this varies from country to country).

Antidepressant medication forms only part of the recommended treatment for Depression and he should also have been receiving Cognitive Behavioral Therapy (CBT). Older males often aren't to keen on the idea of psychotherapy so he may find a good CBT based self-help program useful like this one here.

Depression can be difficult to manage and it is more than a family member should be burdened with handling. I encourage you to get other people involved (preferably a professional) so that your not forced to try and make difficult decisions.

I hope this has been of some help. Please let me know if you have further questions or would like me to clarify any part of my answer.

Expert:  Dr John B replied 5 years ago.

Sorry, didn't see your other post before I answered.

If he is taking pain killers then this potentially changes the situation entirely. Yes painkillers can have a sedating effect and he should be assessed by a medical doctor as soon as possible to discount the possibility that he is over medicated.

Contact an emergency medical line straight away and ask for their advise on how best to proceed. If he is experiencing cognitive impairment from over medication this would warrant an emergency call.

Dr John B and other Mental Health Specialists are ready to help you
Customer: replied 5 years ago.
OK, we're on the case.. we're on a holiday in Malaysia so just trying to sort out what options we have.
Expert:  Dr John B replied 5 years ago.

Dehydration can have a marked impact upon the effects of medications and it may just be that he is dehydrated and as a result over medicated. If you are away from home (and have travel insurance) then I would suggest you take him in to the emergency ward of the nearest large hospital.

Best of luck.

Dr John B and other Mental Health Specialists are ready to help you
Customer: replied 5 years ago.
OK thanks. What are the best techniques to use now in terms of communicating/consoling/distracting him to try and improve the situation?
Expert:  Dr John B replied 5 years ago.

If he is in a state where he can't or won't recognize that his family believe he needs to be assessed (and there is the possibility of a medication complication) then you may need to check whether there is a doctor who can come to you. If you happen to be staying in a large hotel or resort you can often have the concierge/staff organize a doctor to visit.

Unfortunately there is no magic trick for getting a person to a medical assessment and if there is potential over sedation or cognitive disruption you may actually be wasting your time trying to produce any kind of convincing argument as he may not be able to respond properly. It is usually easier to convince a person if there is multiple people in the room so if you are traveling with other family or friends get them all together in the room and insist.

Related Mental Health Questions